Skip to content

Children's Health

FDA Panel: Correct Acetaminophen Dose Depends on Kids' Weight

Infant Drug Labels Should Spell Out Dose; Industry Backs New Rule
Font Size
A
A
A

Acetaminophen Overdose: Common Reasons

In providing information to the panel, the FDA found that only a fraction of fatal and non-fatal acetaminophen overdoses in children are reported to the federal agency. However, it listed common reasons for acetaminophen overdoses in children:

  • Inadequate prominence of the concentration on the container label.
  • Providers not specifying what formulation parents should use.
  • Providers not aware of varying concentrations available in the market.
  • The use of adult formulations of acetaminophen in children.
  • Confusion regarding how to measure with dosing devices.
  • Use of devices not packaged with the medication.
  • Dangerous abbreviations used on dosing devices.
  • Misinterpretation or misunderstanding of provider instructions.
  • Misinterpretation of labels, labeling, and dosage charts.
  • Not following labeled directions or simply guessing how to dose.
  • Miscalculation when trying to convert measuring units (e.g. mL to teaspoons).
  • Miscalculation of doses.
  • Inconsistency of dosing based on weight vs. dosing based on age.
  • Administration of acetaminophen by multiple parents or caregivers.
  • Parents were not aware that other products contained acetaminophen.
  • Caregivers who were not aware that acetaminophen and Tylenol have the same active ingredient.

 

Avoiding Acetaminophen Overdose

To avoid these errors -- as well as accidental overdoses by children themselves -- the CHPA offers this advice:

  • Always read and follow the label.
  • Only use the medicine that treats your child’s specific symptoms.
  • Store ALL of your family’s medicines, including products you use every day, high up and out of sight from children.
  • Put medicines away -- out of reach and out of sight -- EVERY time you use them.
  • Always lock the child safety cap completely every time you use a medicine.
  • Always tell children what medicines are, and do not refer to them as candy.
  • Remind house guests not to put medicines in purses, bags, coats, or other places small children can get into.
  • Keep the poison control help line number handy, or program it into your phone: 800-222-1222.

 

1 | 2

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool